Did You Have Any Side Effects Weight Gain w Facet Joint or Epidural Injections?

Did You Have Any Side Effects Weight Gain w Facet Joint or Epidural Injections?

Welcome to Spine-health’s Lower Back Pain patient community. You can also read doctor approved Lower Back Pain Articles and watch Lower Back Pain Videos.
8 posts / 0 new
Last post
Anonymous (not verified)
Member
Did You Have Any Side Effects Weight Gain w Facet Joint or Epidural Injections?

Hello All. I am Finally Scheduled in a Couple of Weeks for Facet Joint Injections. Have Any of You had Either Epidural or Facet Joint Injections with Any Side Effects? Is it the Same Medicine that They Inject for Both these Treatments? I know one Injection is for your Epidural Space & the Other is directly on your Facet Joints, but is it the same Medicine? Did any of You Gain any Weight? If so How Much and in How Long? Did you Feel Better or Worse After the Treatment? Does the Injection Hurt? Please Relate Any or All Experiences that you went through. All Information will Help? Thank You

jeq1977
Offline
Member
Joined: 02/10/2009 - 3:12pm
I had 3 ESIs

I had a series of three epidural steroid injections over 3 months. I don't know if they are the same as facet joint injections or not, but I can only assume that they are both some type of steroid.

The first one helped for about a week, the second one actually made everything much worse, the third one helped for about 2 weeks. EVERYONE RESPONDS DIFFERENTLY. I've known people to have only 1 injection with amazing success.

I did not gain any weight from the injections, but I did have some unusual side effects. I have asthma, and take two different types of steroid medications daily, so those in addition to the injected steroid were just too much for me. THIS IS NOT TYPICAL. The injected steroid is supposed to have far less side effects than oral steroids do.

I can tell you that epidurals HURT, unless you are mildly sedated. They did the first one on me without sedation and it was the most painful thing I've ever felt. The next 2 were done with "light" sedation and I didn't even notice. It doesn't put you to sleep, you will still be aware of everything that is going on, but you just won't care. My advice would be to insist on light sedation, but I don't know if facet joint injections are less or more painful than epidurals.

I know that there are many people here who have had facet joint injections and they would be better sources of info for you. Hopefully you'll be getting more advice soon.

Good luck with your treatment, I hope it goes well for you.

Robin
Offline
Member
Joined: 08/17/2008 - 9:45pm
Hello unknown...

I've had several ESI's,but never had the Facet Joint Injections.

I didn't gain weight from the ESI's-but I was already fat-lol,just kidding.Actually I do need to lose some weight,but that's another topic.The epidurals didn't cause me to gain though,no,but they didn't help my pain in the neck either.However-I did have one in my hip that worked great!

ESI's are a bit painful,or were for me.I had no sedation at all.Not all Drs do sedation with these injections,I know that my Dr doesn't.He does give an initial injection of a numbing agent before the actual ESI-and even that hurt! I don't know how much it wss supposed to help-I just know that yes,it did hurt.I ask him later (next time) for sedation,but he informed me that I handled it pretty good the first time and blah blah blah...

Sorry-I would say more,but I can't keep my eyes open today.

winkie
Offline
Member
Joined: 02/28/2009 - 6:31pm
Facet Joint Injections

Hi Unknownissue- I have had 2 facet joint blocks and 1 medial branch nerve block done last august/september 2008. The facet joint blocks were done with local anaesthetic and steroid. They used an x-ray to put the "stuff" directly into the L4/5 and L5/S1 facet joints. The pain specialist did mine and he was really lovely, he talked to me the whole time I was laying face-down on the table, he used local anaesthetic on the skin surface first.It wasn't too bad, perhaps a bit uncomfortable. With the medial branch nerve block, they inject the "stuff" as close to the nerves by the the joints. I didn't have local anaesthetic on the skin surface with that proceedure, was a bit more uncomfortable. After the facet joint blocks I was pain free for about 6 hours, and with the nerve blocks there was no improvement. I don't wish to deter you because many people find them to be a wonderfull fix for their pain. For me it has been a diagnostic tool as well as a theraputic aid.
The funny part of all this is I have had a stable weight of 55 kilos for years, suddenly I got a spare-tyre, grew "love-handles"-husband thought it really funny!! I have done nothing to lose my chubby and have now lost my cuddly bits.Have seen another post on this site that mentioned weight gain with these injections. Please talk to your doctor and tell him of your concerns/fears, hopefully he will be sympathetic to your needs. There are a few risks with this proceedure and your doctor should discuss them with you. Afterwards any problems you may have should be addressed promptly. I had more pain when the anaesthetic wore off but had been told that could happen and what pain meds to take. This was my experience and am in no way a medical expert. For me it was part of my journey to establish the need for fusion and some other spare-parts to be installed-Good Luck-Hugs N' Love

Bad Back Bun (not verified)
Member
Epidural Injections

Hi Unknownissue

I have recently had a series of Sacral Epidural Injections into my lumber spine, in January 2009. I was given no sedation for the procedure (I have a serious aenesthetic allergy) however I agree with Robin

Robin wrote:
ESI's are a bit painful,or were for me.

I have a 10year history of lumber back pain from an injury to L3, initially causing bulging, but more recently a huge prolapse/herniation of this disk, causing severe siatica and loss off feeling down one leg.

The injections were given as a last resort before surgery. The process of the injections being given was terribly painful. They gave me a pillow to bite on because I was screaming so much! I was asked half way through if I wanted them to continue beacause the pain was so much, but I dont didnt see the point of giving up when I'd already had half the procedure done!

I had no side effects such as weight gain. I initially had numbness in my rear and top my my thighs, but once this had worn off, initially I had good levels of pain releif, with all stabbing siatica pain gone. However this was only temporary, and 15days after the procedue I was back at square 1! I am now awaiting surgery (Discetomy and Decompression).

Hope this helps smiley

itsalongwalk (not verified)
Member
I agree

Can be a huge help to the docs for diagnostic purposes so if nothing else a valuable exercise.

I gained about 4-5 kgs, water retention i think. Soon goes after a few months.
Spots, greasy skin, flushing.

I have had quite a few and each one has been different, response and side effects. Goes to say you can't predict your own response.
I am not a huge fan but I am desperate so in the hope of relief they might do the trick, it has to be worth a go???

Good luck.

dorset boy
dorset boy's picture
Offline
Member
Joined: 02/19/2009 - 7:54am
Hi, I have had

10 facet joint injections (5 on each side) 2 nerve root blocks in my hips & a cordal epidural two days ago. Like some of the other posts I would recomend the mild sedation, i didn't last tme around & it hurst a lot & I called them all some really bad names LOL.
This time around with the sedation much better, the surgeon taked to me all the way through & I saw the xrays as they came in. I was 90% better pain wise within minutes of them finishing & still am, last time around they lasted for around 7 weeks with differing pain levels as they wore off -but agian everyone is different! I will be more sensible this time around & not try & do too much just because I feel better!! I haven't put on weight with these injections previously but at the moment my calves feel like someone has ripped them out crushed them & put them back - but I am sure they will feel better soon. I have also for the first time got severe flushing in my face & neck - I think it is bad but work colleagues say its not (but I know they are trying to spare my feelings!LOL) good luck with things & don't worry too much. db

dorset boy
dorset boy's picture
Offline
Member
Joined: 02/19/2009 - 7:54am
Forgot to say

that as far as I know it is the same things they inject for both types of injections. It should be a mixture of contrast dye (this aids the xray pinpointing of the correct positioning of the needles) anti inflamitory drugs/steriods & painkillers of some sort. But this my personal understanding - which may be slightly off, ask the questions when you get there! db